Georgia, 2020

Hail and Damaging Winds in Georgia, July 15, 2020

July 15, 2020 · NWS FFC · 13 events in 10 counties and zones

Ample moisture, moderate instability and strong daytime heating, combined with a nearly stationary frontal boundary across the region, resulted in fairly widespread reports of scattered severe thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$682,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture, moderate instability and strong daytime heating, combined with a nearly stationary frontal boundary across the region, resulted in fairly widespread reports of scattered severe thunderstorms across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 15, 2:16 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 15, 2:16 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
316 PM EDT Wed Jul 15 2020

.SHORT TERM /Tonight through Thursday Night/...

An upper level ridge continues to slowly move eastward across the
eastern CONUS through the short term period, and will be centered
over the Atlantic coast by Thursday morning. With the ridge axis and
surface high pressure currently positioned to the east of the
forecast area, surface winds have shifted to a southeasterly
direction on the back side of the high pressure. Meanwhile,
advection of low-level tropical moisture is contributing to
increasing dewpoints and instability. Meanwhile, a weak surface
boundary remains stalled near the I-20 corridor, which is
maintaining deeper moisture and higher humidity along the boundary
and to the south.

Convection throughout the short term period will be diurnally-driven
in nature, and is already developing across north and central
Georgia. With increasing instability, an increase in
showers/thunderstorms is anticipated across the forecast area, with
slight chance PoPs or less only in northeast Georgia, and chance
PoPs elsewhere across the forecast area. Widespread severe weather
is not expected, but with SBCAPE values rising into the 2000-3000
J/kg range in west Georgia, a few storms could become strong to
marginally severe and capable of producing gusty winds, in addition
to frequent lightning and locally heavy rain.

Showers and thunderstorms will gradually diminish tonight. With very
light winds and humid conditions in central Georgia, some patchy fog
is possible in central Georgia in the early morning. The pattern
will remain consistent on Thursday as the ridge moves over the
Atlantic. With continued southerly flow, moisture advection will
continue and dewpoints will climb into the low to mid 70s areawide.
Scattered afternoon thunderstorms are once again expected on
Thursday. The highest rain chances will be in the high-end chance
PoPs range (40-50 percent) across majority of the forecast area,
with lower chances further east.

Both low and high temperatures will be consistently above normal
through the short term period. Notably, highs are expected to range
from the low to mid 90s in north Georgia and mid to upper 90s in
central Georgia. Considering deeper moisture in central Georgia,
heat indices from 100 to 104 will be observed along and south of the
Atlanta metro this afternoon. While some isolated areas will reach
or exceed heat indices 105 degrees in central Georgia, values are
overall not anticipated to reach advisory criteria. Heat index
values will be slightly lower on Thursday, ranging from 97-102
degrees across the majority of the forecast area.

King

.LONG TERM /Friday through Wednesday/...

No major changes made to the extended forecast. The long term will
continue to be characterized by some level of upper level ridging
across the area. This will keep diurnally driven showers and
thunderstorms and very warm temps through day 7. There are minor
differences in the models with increased moisture and timing but
they are all showing a similar summertime pattern. Overall the trend
is increased moisture as we go into next week, and temps remaining
mainly in the 90s. Right now it appears Heat Indices will reach into
the upper 90s to lower 100s each day as well. We will keep an eye on
things as we may need to issue a heat advisory sometime over the
next week or so.

01

.AVIATION...
18Z Update...
VFR conditions will persist through the TAF period. Mid-level
stratus over ATL has dissipated and a cu field at 040-050 has
developed across north and central Georgia. Scattered convection is
ongoing near the ATL sites, and a TEMPO group for TSRA is in place
for the time the greatest coverage is anticipated, between 18-21Z.
SHRA/TSRA is expected to come to an end this evening by 02Z, and mid-
level stratus is once again possible in the overnight and early
morning hours Thursday. Prevailing winds are expected to remain from
the SE at 3-7 kts through the period, with the exception of gusts
associated with any TSRA that occurs.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  94 /  20  30  10  30
Atlanta         73  91  73  93 /  20  40  30  20
Blairsville     68  86  68  86 /  20  50  30  50
Cartersville    72  92  72  93 /  20  50  40  30
Columbus        74  94  74  95 /  30  40  30  20
Gainesville     71  89  72  91 /  20  40  20  30
Macon           73  94  72  94 /  30  30  20  20
Rome            72  93  73  94 /  20  30  30  30
Peachtree City  72  91  72  93 /  20  40  30  20
Vidalia         74  95  73  95 /  30  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Jul 15, 3:20 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Jul 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected across much of
north and central Georgia this afternoon and evening. The main
hazards will be gusty winds, frequent lightning and brief heavy
rain with any strong storms.

Heat Indices of 100 to 105 degrees can be expected over central
and portions of north Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

For Thursday through Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
Some storms could be strong with gusty winds, frequent lightning
and locally heavy rainfall.

For Sunday through Tuesday, Scattered to numerous thunderstorms are
expected across the area. Some storms will be strong with gusty
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 15, 2:21 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT Wed Jul 15 2020

GAZ095-105-151945-
Dooly GA-Houston GA-
321 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT...a strong thunderstorm was over Unadilla, or 11 miles
south of Perry...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Unadilla, Pinehurst, Elko, Grove Park and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8383 3229 8389 3229 8385 3236 8385
      3236 8386 3238 8386 3238 8384 3240 8383
      3242 8369 3225 8361 3225 8362 3224 8361
TIME...MOT...LOC 1920Z 143DEG 10KT 3229 8375

WIND...50MPH

The radar

The Atlanta radar (KFFC), 87 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 15, 2:42 PM EST to 3:05 PM EST
Where
Cherokee County, 2.76 mi S of Univeter to 1.99 mi SSE of Hickory Flat
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.141, -84.461

The Cherokee County Emergency Manager reported trees blown down from Little Brook Drive to Meadow Brook Drive and Park Creek Ridge in the Hickory Flat area.

Thunderstorm Wind, Cherokee

When
July 15, 2:45 PM EST to 2:47 PM EST
Where
Cherokee County, 2.15 mi SSE of Univeter
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.150, -84.460

The public reported a wind gust of 60 MPH measured with a home weather station.

Thunderstorm Wind, Fayette

When
July 15, 3:32 PM EST to 3:52 PM EST
Where
Fayette County, 3.58 mi E of Fayetteville to 1.35 mi NE of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.459, -84.389

The Fayette County 911 center reported trees and power lines blown down on the northeast side of Fayetteville from around McDonough Road and Zoie Court to Allenwood Road.

Hail, Gwinnett

When
July 15, 3:48 PM EST to 3:55 PM EST
Where
Gwinnett County, 1.85 mi WSW of Duluth to 1.5 mi W of Duluth
Measured
1 in hail
Reported by
Public
Coordinates
33.990, -84.180

The public reported hail the size of quarters in the Berkeley Lake area.

Thunderstorm Wind, Laurens

When
July 15, 3:50 PM EST to 4:15 PM EST
Where
Laurens County, 0.75 mi E of Musgrove to 2.01 mi NNW of Springhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.419, -83.067

The Laurens County Emergency Manager and the 911 center reported numerous trees blown down from Dexter to Scooter Route Branch.

Thunderstorm Wind, Toombs

When
July 15, 4:09 PM EST to 4:19 PM EST
Where
Toombs County, 3.72 mi NE of Cedar Crossing
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.051, -82.348

The Toombs County Emergency Manager reported a tree blown down across Highway 1 near Toombs Central.

Hail, Troup

When
July 15, 4:51 PM EST to 4:58 PM EST
Where
Troup County, 0.63 mi SSE of Whitfield
Measured
2 in hail
Property damage
$320,000
Reported by
Public
Coordinates
33.072, -84.945

The public reported hail the size of hen eggs along Mt Zion Church Road. A window and a patio table were broken at a home and car alarms were set off in the area.

Hail, Troup

When
July 15, 4:51 PM EST to 4:58 PM EST
Where
Troup County, 1.71 mi ESE of Louise to 0.44 mi SE of Hogansville
Measured
1.75 in hail
Property damage
$320,000
Reported by
Public
Coordinates
33.069, -84.904

The public reported hail the size of golf balls in the Hogansville area. several cars were dented and had windshields cracked.

Thunderstorm Wind, Lamar

When
July 15, 4:52 PM EST to 5:12 PM EST
Where
Lamar County, 0.72 mi NNW of Horns Crossroads to 1.78 mi ENE of Lamont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.989, -84.076

The Lamar County 911 center reported trees blown down in the Brent Road and Ramah Church Road area.

Thunderstorm Wind, Laurens

When
July 15, 6:12 PM EST to 6:25 PM EST
Where
Laurens County, 1.86 mi S of Keenes Crossing to East Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.553, -82.731

The Laurens County Emergency Manager reported trees blown down east of East Dublin into East Dublin.

Thunderstorm Wind, Dodge

When
July 15, 6:30 PM EST to 6:45 PM EST
Where
Dodge County, 1.82 mi S of Eastman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.174, -83.181

The Dodge County Emergency Manager reported 3 trees blown down on Highway 87 south of Eastman.

Hail, Meriwether

When
July 15, 6:40 PM EST to 6:45 PM EST
Where
Meriwether County, 0.96 mi N of Gay
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.094, -84.573

A report of hail the size of nickels in Gay was received over social media.

Thunderstorm Wind, Monroe

When
July 15, 6:40 PM EST to 6:50 PM EST
Where
Monroe County, 1.41 mi W of Juliette
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.102, -83.824

The Monroe County 911 center reported multiple trees blown down around the intersection of Juliette Road and Newton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903079, 903106, 903080, 903069, 903085, 903086, 903073, 903074, 903089, 903100, 903101, 903076, 903104.